Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS State College, PA

August 13, 2018Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 13, 2018, 11:23 AM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 11:23 AM EDT (15:23 UTC)
Expired
Aug 13, 2018, 2:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 12:22 PM EDTFLASH FLOODForksville, PALOYALSOCK CREEK OVER ITS BANKS. EVACUATIONS UNDERWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS51 KCTP 131523
FFWCTP
PAC081-113-131815-
/O.NEW.KCTP.FF.W.0046.180813T1523Z-180813T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1123 AM EDT MON AUG 13 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern Lycoming County in north central Pennsylvania...
  Western Sullivan County in north central Pennsylvania...

* Until 215 PM EDT.

* At 1122 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly.  A 
  voluntary evacuation of Forksville is also underway.  Please refer 
  to local emergency officials for further instructions.

* Some locations that will experience flooding include...
  Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Forksville and
  Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4158 7676 4157 7657 4133 7661 4137 7683
      4159 7680 4159 7676

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:22 AM EDT, 1 minute earlier.

Area forecast discussion, Aug 13, 11:22 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
1122 AM EDT Mon Aug 13 2018

.SYNOPSIS...
An upper low will lift slowly eastward across Pennsylvania
today and Tuesday. A ridge of high pressure will build into the
region on Wednesday, followed by the arrival of a weak cold
front late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch expanded to include the Laurel Highlands where
slow moving downpours are expected through this evening.

Previous discussion:
Serious flooding occurring from Schuylkill County northward
through Sullivan County this morning as jet exit region acting
on excessive deep layer moisture and and llvl instability conts
to produce persistent heavy rain. Flash flooding continues as of
1345Z in the abover areas and HREFV2 and HRRR both support
additional heavy rain through the midday hours.
Sonestown/Sullivan County has been significantly impacted
according to law enforcement, as well as central/southwest
Schuylkill County.

Across the western half of the forecast area, convection is
increasing late this morning as a result of diurnal heating and
pool of cool air aloft associated with filling upper low. Some
slow moving heavy rainers may prompt local poor drainage
flooding or flash flooding there, as well. Latest guidance
supports POPs ranging categorical across the east, to around 70
pct across the western counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Flash flood threat should diminish this evening, as convection
dwindles with loss of heating and large scale forcing associated
with jet streak lifts north of the region.

Lingering cool temps aloft, combined with diurnal heating, will
likely lead to increasing convection again Tuesday afternoon.
Best large scale forcing, as inferred by model 500-300mb qvec
convergence fields, will be lifting northeast of Pa, so flash
flood threat not as great as today. However, wet ground could
leave the eastern counties susceptible to additional flooding
issues Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
All medium range guidance continues to point toward a dry and
warm Wednesday, as ridge builds in behind departing upper low.
A mid level shortwave and associated cold front is progged
approach late in the week, bringing a renewed chance of
showers/tstorms. 00Z GEFS suggests a few lingering, post-frontal
showers are possible Saturday with passage of upper level
shortwave, then dry and seasonable conditions appear likely
Sunday upon arrival of surface high.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
It took a while, but ceiling restrictions (scattered vsby
restrictions) finally worked into most areas this morning.
Bigger impacts are currently from ongoing organized
convection/scattered thunderstofrom near 100 pct across
the Susq Valleyrms with heavy rain east of the
Susquehanna River that will continue to bring widespread
impacts into mid/late morning as they drift slowly eastward.

As ceilings slowly improve, scattered convection will become
more numerous areawide by midday and bring roaming restrictions
into the evening hours. Ceiling/vsby restrictions spread back
over the region tonight.

.Outlook...

Mon-Tue...AM cig/vsby restrictions likely with slow improvement.
Additionally, SHRA/TSRA with associated restrictions especially
in the afternoon.

Wed...AM fog. Otherwise no six wx.

Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ024>028-033>037-
041-042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Jung/RXR
Hazardous weather outlook, Aug 13, 11:21 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1121 AM EDT Mon Aug 13 2018

PAZ024>028-033>036-049-050-052-056-057-059-063>066-141530-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Union-Snyder-Northumberland-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
1121 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered thunderstorms today will pose an isolated risk of heavy
downpours and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-045-141530-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Southern Clinton-
1121 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms today will pose an isolated risk of heavy
downpours and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-141530-
Warren-
1121 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-051-053-058-141530-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-Columbia-
Schuylkill-
1121 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday afternoon will pose an isolated risk
of heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 8:53 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       1 W EXCHANGE            41.11N  76.71W
08/13/2018  M2.85 INCH       MONTOUR            PA   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802158

COLBERT
Local storm report, Aug 13, 8:56 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
856 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLASH FLOOD      LAPORTE                 41.42N  76.49W
08/13/2018                   SULLIVAN           PA   EMERGENCY MNGR

            EVACUATIONS UNDERWAY ACROS SOUTHWESTERN PART OF
            SULLIVAN COUNTY.

&&

EVENT NUMBER CTP1802159

COLBERT
Local storm report, Aug 13, 10:46 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1046 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      STILLWATER              41.15N  76.37W
08/13/2018                   COLUMBIA           PA   EMERGENCY MNGR

            MANY ROADS CLOSED AND ONGOING WATER RESCUES ACROSS THE
            COUNTY.

&&

EVENT NUMBER CTP1802160

COLBERT
Local storm report, Aug 13, 10:56 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       MUIR                    40.59N  76.51W
08/13/2018  M4.78 INCH       SCHUYLKILL         PA   EMERGENCY MNGR

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802161

COLBERT
Local storm report, Aug 13, 11:00 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       BIRD IN HAND            40.04N  76.18W
08/13/2018  M2.40 INCH       LANCASTER          PA   NWS EMPLOYEE

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802162

COLBERT
Local storm report, Aug 13, 11:18 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       STEWARTSTOWN            39.75N  76.59W
08/13/2018  E3.80 INCH       YORK               PA   SOCIAL MEDIA

            SINCE MIDNIGHT.

&&

EVENT NUMBER CTP1802163

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 1:46 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 21 more43 hr
Aug 13, 1:53 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 2:20 AM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Union3 hr
Aug 13, 2:24 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Aug 13, 4:03 AM EDTFlash Flood WarningCTPLancaster3 hr
Aug 13, 4:17 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Union9 hr
Aug 13, 4:26 AM EDTFlash Flood WarningCTPDauphin, Lebanon, Schuylkill6 hr
Aug 13, 5:47 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 13, 6:05 AM EDTFlash Flood WarningCTPSullivan6 hr
Aug 13, 6:31 AM EDTFlash Flood WarningCTPColumbia6 hr
Aug 13, 6:34 AM EDTAreal Flood AdvisoryCTPCumberland3 hr
Aug 13, 6:38 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York3 hr
Aug 13, 6:47 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 7:04 AM EDTFlash Flood WarningCTPColumbia, Lycoming6 hr
Aug 13, 7:22 AM EDTRiver Flood WarningCTPLebanon, Schuylkill32 hr
Aug 13, 8:12 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 9:16 AM EDTRiver Flood WarningCTPDauphin, Lebanon37 hr
Aug 13, 10:01 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan4 hr
Aug 13, 10:39 AM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill6 hr
Aug 13, 11:10 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 11:58 AM EDTAreal Flood WarningCTPSullivan6 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 13, 12:05 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 12:51 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour6 hr
Aug 13, 1:05 PM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton, Somerset3 hr
Aug 13, 4:03 PM EDTSpecial Weather StatementCTPCambria27 min
Aug 13, 4:32 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Huntingdon3 hr
Aug 13, 5:53 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 13, 6:15 PM EDTAreal Flood WarningCTPSullivan12 hr
Aug 13, 6:45 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour12 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningCTPLancaster58 min
Aug 13, 7:29 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.